H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Steroid-Induced Diabetes Ketoacidosis in an Immune Thrombocytopenia Patient: A Case Report and Literature Review

Unusual clinical course, Unusual or unexpected effect of treatment, Adverse events of drug therapy

Ziyad Alakkas, Ohud A. Alzaedi, Suresh Shivapp Somannavar, Abdulaziz Alfaifi

Saudi Arabia Department of Internal Medicine, King Abdulaziz Specialist Hospital, Taif, Saudi Arabia

Am J Case Rep 2020; 21:e923372

DOI: 10.12659/AJCR.923372

Available online: 2020-04-11

Published: 2020-05-18


#923372

BACKGROUND: Steroids are used as anti-inflammatory agents, administered for a variety of medical conditions, either as short- or long-term treatment. Steroid use is associated with many adverse effects, including hyperglycemia, but ketoacidosis is rare.
CASE REPORT: We present the case of a 53-year-old woman who developed diabetic ketoacidosis after administration of methylprednisolone during treatment of immune thrombocytopenic purpura. She did not have diabetes or a family history of diabetes. Steroid-induced hyperglycemia with insulin resistance, lipolysis, and ketogenesis occurred and were likely to have precipitated the ketoacidosis. Blood glucose, blood gases, and urine test results were diagnostic for ketoacidosis.
CONCLUSIONS: The risk of ketoacidosis and hyperglycemia should be considered in the course of steroid therapy, even without a diagnosis of diabetes, especially in patients who have risk factors for diabetes mellitus including obesity and long-term use of steroids, so that early identification of diabetic ketoacidosis can prevent further morbidity and mortality in chronic patients.

Keywords: Diabetic Ketoacidosis, Glucocorticoids, Hyperglycemia, Purpura, Thrombocytopenic, Idiopathic, Steroids



Back